Gynecomastia: A Rare Adverse Effect of Methylphenidate in An Adolescent Boy
Ali Karayağmurlu 1*, Ayşe Tuğçe Varlı 1, Murat Coşkun 1
Istanbul University, Istanbul Medical Faculty, Child and Adolescent Psychiatry Department
Received: August 9, 2018; Accepted: October 9, 2018; Published online: October 9, 2018.
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
Gynecomastia is a benign condition developing in association with localized fat deposition and glandular tissue proliferation in the breast in males, and characterized by breast growth. Drug is one of the most important factors in the etiology of gynecomastia. Methylphenidate is a commonly preferred and well-tolerated drug in the treatment of Attention Deficit Hyperactivity Disorder in children and adolescents. Gynecomastia is an uncommon side-effect of methylphenidate use. We report a case of bilateral gynecomastia developing in a dose-dependent manner during methylphenidate monotherapy and resolving with discontinuation of medication in a 15-year-old patient with a history of a similar side-effect during previous use of the drug. To the best of our knowledge this is one of the few case reports of gynecomastia developing in association with methylphenidate.
Keywords: adverse effect, Gynecomastia, methylphenidate, adolescent


e-submission

Archives